Texas, 2021

High Wind in Texas, December 10, 2021

December 10, 2021 · NWS LUB · 9 events in 9 counties and zones

During the daytime of the tenth, a large positively tilted trough over the Great Basin amplified as a pair of short wave troughs moved across far West Texas and eastern New Mexico. This induced strong surface lee cyclogenesis in eastern Colorado into western Kansas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the daytime of the tenth, a large positively tilted trough over the Great Basin amplified as a pair of short wave troughs moved across far West Texas and eastern New Mexico. This induced strong surface lee cyclogenesis in eastern Colorado into western Kansas. A strong jet streak of 90 knots at 500mb rotated over the region during the afternoon further enhancing the surface winds. Widespread stout surface winds resulted from this setup producing numerous high wind gusts and blowing dust.

Peak high wind gusts below were reported from the Texas Tech University West Texas mesonet:

67 mph at Guthrie (King County),|65 mph at Friona (Parmer County),|63 mph at Aspermont (Stonewall County),|63 mph at Slaton (Lubbock County),|61 mph at O'Donnell (Lynn County),|60 mph at White River Lake (Crosby County),|60 mph at Graham (Garza County),|58 mph at Paducah (Cottle County), and|58 mph at Northfield (Motley County).

Additionally, the automated surface observing system at Lubbock Preston Smith International airport recorded a peak wind gust of 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 10, 5:26 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Dec 10, 5:26 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
526 AM CST Fri Dec 10 2021

.AVIATION...
VFR and LLWS will continue for the next couple of hours. Strong,
westerly winds are expected to develop late this morning and
affect all terminals. Significant cross winds on 17/35 at KLBB can
be expected, with gusts up to 40 kt out of the west affecting the
terminals. BLDU may result in visibility lowering into MVFR at
times as well this afternoon. Winds will begin to gradually
diminish in intensity after sunset, shifting to the northwest
following passage of a cold front and becoming light by sunrise
Saturday. VFR prevails after dust subsides this evening.

Sincavage

&&

.PREV DISCUSSION... /issued 320 AM CST Fri Dec 10 2021/

SHORT TERM...
08Z analysis indicates a gradually amplifying, positively-tilted
trough pivoting over the Great Basin with a shortwave trough
embedded within the broader flow and rounding the base over southern
Nevada, with the infant stages of a developing baroclinic leaf ahead
of it as mid-level frontogenesis intensifies over the Intermountain
West. A secondary, more-compact shortwave trough was analyzed over
northern Sonora with a pair of vorticity lobes (induced via
horizontal shearing instability due to the largely barotropic state
of the atmosphere over the eastern two-thirds of the CONUS) rotating
northeastward over the Texas Panhandle and the east-central Great
Plains; all of which is seen on water vapor imagery. The latter has
resulted in the formation of a mid- and high-level cloud deck as
a result of the increasing large-scale forcing for ascent and
orographic processes off of the Rocky Mountains. At the surface,
cyclogenesis of a 998 mb low has already commenced across
southeastern Colorado, with a trough axis extending southward from
the cyclone along the edge of the Mescalero Ridge in eastern New
Mexico. The dryline was analyzed far east of the CWA (i.e. along
the I-35 corridor) with a quasi-stationary draped across the
Oklahoma and Kansas border.

The aforementioned pair of shortwave troughs are forecast to phase
by 10/12Z over the Big Bend region/far eastern New Mexico as the
positively-tilted trough amplifies, with the attendant surface
cyclone entering western Kansas while deepening to ~992 mb. The
presence of a 500 mb jet streak approaching 90-100 kt rotating over
the CWA will enhance the effects of downward momentum transport with
windy conditions developing by the mid-morning hours. However,
despite sufficient adiabatic warming processes from the strong
westerly winds, the presence of high-level cloud debris is expected
to offset the rate of deepening of the mixing heights. The earlier
10/00Z observed RAOBs to the west and southwest of the CWA (ABQ,
EPZ, and TUS) support the prognosis of the forecast high-resolution
vertical thermodynamic profiles this afternoon across the CWA with
an expectation of unfavorable mixing depths evolving until after 18Z
across the Caprock particularly. This will have implications towards
temperatures and fire weather conditions this afternoon across the
CWA, and the ongoing Fire Weather Watch is being maintained at this
time due to a limited spatiotemporal window of Red Flag criteria.
Please refer to the Fire Weather section below for more information.

Regardless of fire weather, westerly winds between 30-35 mph with
gusts up to 50 mph are expected from the late morning to the
afternoon hours as the mid-level jet streak ejects northeastward
and the 990 mb surface cyclone pivots into northeastern Kansas,
resulting in a gradual decrease in wind speeds by 11/00Z. The Wind
Advisory remains in effect between 10 AM and 6 PM CST. Blowing
dust will reduce visibility as well, especially on the Caprock.
Temperatures will also range from the lower 60s near the Texas/New
Mexico state line and the middle 70s across the Rolling Plains.
Later this evening, the quasi-stationary front will have already
transitioned into a cold front, which will move through the CWA
after dark. The rapid east-northeastward progression of the
surface cyclone and mid /upper-level trough will alleviate the
magnitude of the pressure rises post-FROPA, with breezy,
northwesterly winds expected to follow (i.e. <=20 mph) while
becoming light towards sunrise Saturday as the eastern periphery
of a surface anticyclone centered over central Colorado builds
into the CWA. Persistent CAA from the northwesterly breeze and a
clearing sky will cause temperatures to fall into the upper teens
across the extreme southwestern TX PH and into the middle 30s in
the Rolling Plains by Saturday morning.

Sincavage

LONG TERM...
Following the front tonight Saturday looks to be seasonably cool
with highs generally in the 50s. The cool spell appears to be very
short lived as southwest winds aloft quickly switch our surface
winds back to the south and southwest. As such we expect to warm
back into the 60s Sunday and then 70s for Monday through Wednesday
with Wednesday being the Warmest day next week. Could approach 80
degrees in the Rolling Plains. Continued very dry air will probably
raise fire weather concerns for Monday through Wednesday afternoons.
An upper short wave is forecast to move through Colorado and
northern New Mexico Wednesday. Depending on the timing of the
short wave, fire weather concerns will likely be highest Wednesday.
Toward the end of the week Thursday and Friday, models show lowering
heights to our west with the ECMWF most agressive closing off an
upper low coming through northern Mexico. We'll keep the low pops
for Friday mainly east or south of us.

FIRE WEATHER...
Windy conditions are expected to develop later this morning, with
westerly winds peaking between 30-35 mph in the afternoon and wind
gusts up to 50 mph. The ongoing Fire Weather Watch is being
maintained, though a heavily worded Fire Danger Statement will be
issued, due to concerns with the spatiotemporal window for Red Flag
conditions. Despite strong, westerly winds, the presence of cloud
debris is expected to offset the maximum depth of vertical mixing
heights, yielding temperatures that will range from the lower 60s
near the Texas/New Mexico state line and into the middle 70s across
the Rolling Plains. Furthermore, minimum relative humidity values
are forecast to remain at or above 20 percent.

While fuels are dry across the region (and critically dry across the
extreme southwestern Texas Panhandle and parts of the northeastern
Rolling Plains) with ERCs above the 75th percentile, the minimum RH
values remaining behaved (at and above 20 percent) precludes the
issuance of a Red Flag Warning this early morning. Trends will
continue to be monitored. Later this evening, a cold front will move
across the High Plains region, resulting in a wind shift to the
northwest. However, winds will steadily decrease in intensity near
sunset, with post-frontal winds generally below 20 mph while
becoming less than 10 mph near sunrise with RH recovering above 40
percent across the Caprock and Rolling Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST this morning through this
afternoon for TXZ021>044.

Wind Advisory from 10 AM this morning to 6 PM CST this evening
for TXZ021>044.

&&

09
Hazardous weather outlook, Dec 10, 3:07 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
307 AM CST Fri Dec 10 2021

TXZ021>044-110915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
307 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect between 10 AM and 6 PM CST today for the
entire region. Strong, westerly winds between 30-35 mph with wind
gusts up to 50 mph are expected across the Caprock and Rolling
Plains. Areas of blowing dust will reduce visibility, especially on
the Caprock.

A Fire Weather Watch also remains in effect between 11 AM to 6 PM CST
today for the Caprock and Rolling Plains, as the combination of
strong winds and relative humidity as low as 20 percent may result in
critical fire weather conditions. A Fire Danger Statement is in
effect between 11 AM to 6 PM CST due to elevated fire weather
conditions regardless.

Winds will begin to diminish in intensity near sunset, followed by
the passage of a cold front from the north.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dry and breezy conditions will result in the potential for elevated
fire weather conditions each afternoon through Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Lubbock

When
December 10, 10:35 AM CST to 2:51 PM CST
Where
Lubbock forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Cottle

When
December 10, 10:58 AM CST
Where
Cottle forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Stonewall

When
December 10, 11:33 AM CST to 12:15 PM CST
Where
Stonewall forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

High Wind, King

When
December 10, 12:06 PM CST to 1:32 PM CST
Where
King forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Crosby

When
December 10, 12:33 PM CST
Where
Crosby forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
December 10, 1:06 PM CST to 2:24 PM CST
Where
Garza forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Lynn

When
December 10, 1:46 PM CST to 2:05 PM CST
Where
Lynn forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Parmer

When
December 10, 3:31 PM CST to 3:33 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Motley

When
December 10, 8:42 PM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988505, 988506, 988507, 988508, 988513, 988509, 988510, 988511, 988512.